Thursday, October 30, 2014
Monday, November 17, 2008 lisa graham, Community Member, asks

Q: dark spots a acuring on arms and hands does this have to do with liver disease

my dad has liver disease and now has these dark spots that have blood under them. Is this a sign of the progresion of the disease? What stage could he be in? im very concerned. Please give me sone insight he has no insurance.

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
11/18/08 8:58pm

lisa graham,

 

Thanks for your question. 

 

It is very common for older adults to get dark spots on their arms and back of hands that have dark blood staining under the spots.  As we grow older, sun damage causes a loss of elastic and other tissues under the skin.  This "thinning" of the skin makes it more vulnerable to minor trauma such as bumps and scrapes that can result in tearing of the skin as well as the discolored spots that you have described.  The bleeding occurs because the tiny blood vessels have lost their protection as well.  These spots are usually self limited and heal with little problems.  Actual tears may require medical attention.  Medication like aspirin, persantine and plavix can accentuate this situation.

 

Depending on the severity of the liver disease, this situation could be compounded by the fact that blood clotting and platelet function (small particles in the blood that help form clots) can be impaired.  I cannot tell you how much your Father's liver disease is contributing to his skin spots.  His doctor will be able to answer this question with more accuracy.

 

I hope this has been helpful. 

 

Martin Cane, M.D.

Reply
marie fanning, Community Member
7/ 8/13 11:58pm

I have dark spots on arms and hands. Please give me a solution

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By lisa graham, Community Member— Last Modified: 07/08/13, First Published: 11/17/08